Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this special weather statement at May 21, 2021, 7:18 PM MDT for Morgan County, Colorado. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2021, 7:18 PM MDT (01:18 UTC)
- Expired
- May 21, 2021, 7:45 PM MDT
- In force
- 27 min
- Issued by
- NWS Denver/Boulder, CO
County Morgan County, CO
The radar
The Denver radar (KFTG), 123 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.3 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3010 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
098 WWUS85 KBOU 220118 SPSBOU Special Weather Statement National Weather Service Denver CO 718 PM MDT Fri May 21 2021 COZ048-049-220145- Washington County CO-Logan County CO- 718 PM MDT Fri May 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WASHINGTON AND SOUTHWESTERN LOGAN COUNTIES UNTIL 745 PM MDT... At 717 PM MDT, trained weather spotters reported a strong thunderstorm 4 miles south of Prewitt Reservoir, or 17 miles northwest of Akron, moving north at 40 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Sterling, Akron, Merino, Prewitt Reservoir, Atwood, Logan Corners and Midway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for northeastern Colorado. LAT...LON 4007 10314 4005 10347 4065 10346 4067 10315 TIME...MOT...LOC 0117Z 196DEG 49KT 4037 10339 $$ DIRENZO
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at May 21, 7:09 PM MDT, 9 minutes earlier.
Area forecast discussion, May 21, 7:09 PM MDT, 9 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 709 PM MDT Fri May 21 2021 .UPDATE... Issued at 657 PM MDT Fri May 21 2021 Overall the timing of the thunderstorms in the grids this evening remains on track. Main line of storms over western Logan, Washington and Lincoln counties as this time, with the overall line moving slowly east this evening. No longer expect thunderstorms over Weld County this evening so I cancelled the Severe Thunderstorm Watch there. We may cancel the watch for Morgan County as well within the hour. Generally weak showers and a isolated thunderstorms over the mountains the rest of the evening, so flood threat in the burn areas will be very low the rest of tonight. Gusty south to southeast winds will persist across the northeast plains this evening, but gradually weaken further west. Only short term adjustments were made to the pops this evening, the rest of the grids look good. && .SHORT TERM...(This evening through Saturday) Issued at 323 PM MDT Fri May 21 2021 We're still expecting strong to severe storms to develop over the eastern part of the plains on the redeveloping dryline over the next few hours. The area from east of Limon to north or northwest of Sterling looks like it's almost warm/moist enough to break the cap. CAPEs in this area are 1000-1500 J/kg. The wind profile will favor large hail while the background 30 knots or so of low level flow will make it easier to get severe wind gusts as well. A tornado can't be ruled out but once again some deviant motion would likely be required as there's even less environmental helicity than yesterday. Storms should race northwards and while there may be a couple of nice focal points to start with, the environment will likely become messier with time and more likely to have linear or cluster types than quasi-supercells. There will likely still be enough CAPE/shear for large hail through early evening then later it should be mostly a wind threat as the low level flow stays brisk even as the convection weakens. The latest HRRR shows some redevelopment just after sunset. It seems possible for there to be some refocus at some point but I wouldn't count on any of the detail. Meanwhile, the surface pressure falls near Denver delayed the south wind's arrival, but it has spread across most of the city now. There's still a battle going on up against the foothills around Broomfield which will likely continue. Eventually the northerly winds will wind, but this evening we'll see conflicting forcing from the decreasing flow off the ground, the tendency for southerly drainage winds over most of the city, and a larger tendency for northerly winds as the synoptic pressure falls should shift out onto the plains a bit. By morning the cooler but moist air should have pushed southward across Denver. We prefer the models that are more aggressive with this, pushing it well south past Colorado Springs. This scenario keeps the area from Denver northwards too cool for surface based convection most of the day with northeast to east low level winds. The GFS is really aggressive with this and suggests the area will be capped all day, with a high in the mid 60s in Ft Collins. We're not ready to go all the way with that solution and are still concerned with an intermediate solution that would be just warm enough and moist enough for the upslope winds to trigger late afternoon or evening convection that could be anchored or repetitive over the foothills presenting a flash flood threat. The convergence area south and southeast of Denver should be the focus for strong to severe convection Saturday afternoon. Models suggest this activity would likely start in El Paso and Elbert counties and then stream northward. How far north depends on the strength of the cool air surge, though the area east of Denver could be recharging as the plains southerlies push richer air into that area during the afternoon and early evening. There's a lower threat of strong storms up along the northern border, though it will be moist enough that there is some threat if it gets warm enough. For temperatures, we've gone toward the cooler end of guidance across most of the area, but not as cold as the frigid GFS north of Denver. .LONG TERM...(Saturday night through Friday) Issued at 323 PM MDT Fri May 21 2021 A few severe storms with high winds and large hail will likely continue to race north/northeast across the plains Saturday evening. A couple showers and thunderstorms may also linger across the mountains and I-25 Corridor for a few hours in the evening due to sufficient instability, mid level moisture, and weak synoptic scale forcing. However, the primary severe threat should be pushing farther east, driven by the low level (untapped) instability axis. Some of these showers and storms may even linger past the midnight hour thanks to the above mentioned factors. Sunday will likely bring another severe storm threat, this time shifting farther east across the plains versus tomorrow. Timing will be everything here, with the latest models in fair agreement driving a well pronounced dryline east across the plains and roughly reaching a Sterling to Akron line by early to mid afternoon. Anywhere along and east of that line will see MLCAPE near 1500-2000 J/kg, coinciding with bulk shear at a whopping 45-60 knots. Hodographs are close to straight-line, with some curvature and effective Storm Relative Helicity (SRH) near 100 m2/s2. That said, a deviating storm to the east/northeast would support a rapid increase in SRH and larger tornado threat. Otherwise, very high winds and damaging/destructive hail would be the primary storm threats. Models can sometimes be too fast with the dryline, so will also watch this for any potential slowing and thus threat somewhat west of the above mentioned Sterling to Akron line. We do have higher confidence that the I-25 corridor and points west through the mountains will be dry, in fact - very dry, as the deep dry slot and downslope drying ensue the short wave/dryline passage. We'll then see mostly dry conditions persist Monday and Tuesday. By Wednesday through the latter half of next week, we should begin to see more convective activity and stronger storms as MLCAPE builds and weak troughing is advertised by operational and ensemble averages. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 657 PM MDT Fri May 21 2021 VFR through tonight with gusty southerly winds gradually decreasing this evening. Saturday morning winds are expected to become northerly, then more easterly Saturday afternoon. Scattered thunderstorms are expected Saturday afternoon with a chance of wind shifts with gusts to 40 knots and localized MVFR conditions. Instrument approaches to KDEN may be needed after 18z due to ceilings and the thunderstorms. && .HYDROLOGY... Issued at 657 PM MDT Fri May 21 2021 Scattered showers and isolated thunderstorms will be possible over the mountains this evening. Just some brief light rain showers the rest of this evening so the flash flood threat will be very low the rest of tonight. On Saturday, moisture will increase but instability will be limited. If thunderstorms do develop over the foothills burn areas, heavy rain is possible. Storms are expected to be moving, but there would be potential for enough rain to cause flooding. Areas west of the divide will have a lower threat as storms should be moving faster. The main threat would be in the late afternoon through mid evening. A much drier airmass will develop across the mountains and foothills Sunday, with only a slight chance of a passing light shower over the burn areas. The far northeast corner of the state could still see locally heavy rain due to strong/severe storms. Drier weather should persist Monday and Tuesday, with scattered storms entering the picture again for Wednesday into the latter half of next week. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Cooper SHORT TERM...Gimmestad LONG TERM...Barjenbruch AVIATION...Cooper/Gimmestad HYDROLOGY...Cooper/Gimmestad/Barjenbruch
Hazardous weather outlook, May 21, 11:24 AM MDT, 7 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1124 AM MDT Fri May 21 2021 COZ030>051-221730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1124 AM MDT Fri May 21 2021 ...WINDY THIS AFTERNOON WITH SEVERE STORMS NEAR THE EASTERN BORDER... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...This Afternoon and Tonight Strong winds will develop this afternoon on the plains and over the mountains south of Interstate 70. Gusts of 40 to 55 mph will be common. The strongest winds will likely be south and southeast of Denver. Thunderstorms will develop near the eastern border and move from south to north through the evening. Some of these storms could be severe with large hail up to 2 inches in diameter and wind gusts to 75 mph possible. The main threat is east of a line from Sterling to Limon between 5 and 9 PM. Some weaker showers and thunderstorms will develop over the mountains in the late afternoon and early evening. Brief wind gusts to 60 mph are possible with a few of these storms. The severe threat will end by late evening, but a few weaker showers or storms may linger overnight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered afternoon and evening thunderstorms are expected Saturday. Some of these storms may be severe across the plains, with the greatest threat east and southeast of Denver. Large hail and damaging winds are the primary threats, though an isolated tornado is also possible. Brief heavy rain is possible, though the fast storm motion will limit the flood threat. Severe thunderstorms can again be expected on Sunday, but this time more focused over the eastern plains, roughly along and east of a Sterling to Akron line. Those storms will be developing along a well pronounced dryline which is expected to sweep east across the area during the afternoon. Behind that, including the I-25 Corridor and mountains, mostly dry conditions will prevail. Monday through Thursday of next week will be drier with near normal temperatures, though afternoon and evening storms will begin increasing Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. However any severe weather reports of large hail or damaging winds would be appreciated. Gimmestad/Barjenbruch
In the hours before
Special weather statement, May 21, 5:30 PM MDT, 1 hour 48 minutes before
Special Weather Statement National Weather Service Denver CO 530 PM MDT Fri May 21 2021 COZ047-220000- Southeast Elbert County Below 6000 Feet/South Lincoln County CO- 530 PM MDT Fri May 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN COUNTY UNTIL 600 PM MDT... At 530 PM MDT, Doppler radar was tracking a strong thunderstorm near Wild Horse Point, or 40 miles north of North La Junta, moving north at 65 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Karval, Boyero and Wild Horse Point. LAT...LON 3903 10366 3901 10316 3852 10330 3852 10358 TIME...MOT...LOC 2330Z 183DEG 57KT 3858 10344 DIRENZO
Local storm report, May 21, 7:18 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
718 PM MDT FRI MAY 21 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 1 S SNYDER 40.30N 103.58W
05/21/2021 MORGAN CO TRAINED SPOTTER
POWER LINES DOWN IN THE BRUSH AND HILLROSE
AREA.
&&Special weather statement, May 21, 7:18 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Denver CO 718 PM MDT Fri May 21 2021 COZ048-049-220145- Washington County CO-Logan County CO- 718 PM MDT Fri May 21 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WASHINGTON AND SOUTHWESTERN LOGAN COUNTIES UNTIL 745 PM MDT... At 717 PM MDT, trained weather spotters reported a strong thunderstorm 4 miles south of Prewitt Reservoir, or 17 miles northwest of Akron, moving north at 40 mph. Wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Sterling, Akron, Merino, Prewitt Reservoir, Atwood, Logan Corners and Midway. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for sudden gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for northeastern Colorado. LAT...LON 4007 10314 4005 10347 4065 10346 4067 10315 TIME...MOT...LOC 0117Z 196DEG 49KT 4037 10339 DIRENZO
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 21, 10:57 PM MDT | Special Weather Statement | BOU | Phillips, Sedgwick | 48 min |
| May 22, 1:11 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Logan, Morgan, Washington | 49 min |
| May 22, 1:28 PM MDT | Tornado Warning | BOU | Morgan | 17 min |
| May 22, 1:45 PM MDT | Tornado Warning | BOU | Morgan | 15 min |
| May 22, 1:54 PM MDT | Tornado Warning | BOU | Morgan, Washington | 36 min |
| May 22, 1:56 PM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 28 min |
| May 22, 1:58 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Washington | 33 min |
| May 22, 2:05 PM MDT | Tornado Warning | BOU | Adams, Arapahoe | 25 min |
| May 22, 2:18 PM MDT | Special Weather Statement | BOU | Adams | 42 min |
| May 22, 2:43 PM MDT | Tornado Warning | BOU | Logan | 17 min |
| May 22, 2:46 PM MDT | Severe Thunderstorm Warning | BOU | Phillips, Sedgwick | 44 min |
| May 22, 2:57 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Sedgwick | 48 min |
| May 22, 3:01 PM MDT | Tornado Warning | BOU | Logan | 29 min |
| May 22, 3:16 PM MDT | Tornado Warning | BOU | Lincoln | 29 min |
| May 22, 3:25 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 35 min |
| May 22, 3:48 PM MDT | Tornado Warning | BOU | Elbert, Lincoln | 27 min |
| May 22, 3:53 PM MDT | Severe Thunderstorm Warning | BOU | Morgan, Weld | 26 min |
| May 22, 4:13 PM MDT | Tornado Warning | BOU | Elbert, Lincoln | 32 min |
| May 22, 4:42 PM MDT | Tornado Warning | BOU | Elbert, Lincoln | 33 min |
| May 22, 5:16 PM MDT | Tornado Warning | BOU | Elbert, Lincoln | 29 min |
| May 22, 5:27 PM MDT | Severe Thunderstorm Warning | BOU | Elbert, Lincoln | 33 min |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.